Limits...
Oral lesions associated with Nevirapine-induced Stevens-Johnson syndrome and toxic epidermal necrolysis: A report of 10 cases.

Reddy RB, Shekar PC, Chandra KL, Aravind R - J Oral Maxillofac Pathol (2013)

Bottom Line: They are acute life-threatening conditions and cause widespread necrosis of the epithelium.There is persistence of a high risk of SJS or TEN in relation to human immunodeficiency virus (HIV) infection associated with exposure to nevirapine (NVP).In this article, we present nine cases of SJS and one case of TEN in HIV-seropositive individuals who developed cutaneous, oral, ocular and genital lesions while being treated with NVP.

View Article: PubMed Central - PubMed

Affiliation: Department of Oral Pathology, Sibar Institute of Dental Sciences, Takkellapadu, Guntur, Andhra Pradesh, India.

ABSTRACT
Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) are closely related severe, acute mucocutaneous reactions usually caused by drugs. They are acute life-threatening conditions and cause widespread necrosis of the epithelium. There is persistence of a high risk of SJS or TEN in relation to human immunodeficiency virus (HIV) infection associated with exposure to nevirapine (NVP). In this article, we present nine cases of SJS and one case of TEN in HIV-seropositive individuals who developed cutaneous, oral, ocular and genital lesions while being treated with NVP.

No MeSH data available.


Related in: MedlinePlus

Entire body surface skin denuded and peeled off with minor manipulation and appeared blackish in color (TEN)
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3927350&req=5

Figure 2: Entire body surface skin denuded and peeled off with minor manipulation and appeared blackish in color (TEN)

Mentions: Ten cases of HIV-seropositive patients were reported to Voluntary Counseling Confidential Testing Center (VCCTC), with fever and mucocutaneous ulcerations with a mean duration of 10 days. All the patients were diagnosed as HIV positive one year back (approximately). Out of 10 patients, 6 were males and 4 were females with age range of 22-46 years. On examination, multiple erythematous papules, plaques were present all over the body in nine patients [Figure 1]. The entire skin covering the body surface was denuded and peeled off with minor manipulation and appeared blackish in color in one patient [Figure 2]. Intraorally, multiple oral ulcers of the buccal mucosa, tongue, palate, labial mucosa, soft palate and floor of the mouth were seen in patient with TEN [Figures 3 and 4]. Hemorrhagic crusting of the lips was also noted [Figure 5]. Ophthalmic examination revealed conjunctivitis and ulceration of genitalia was also noted in six patients. Four patients showed involvement of skin, oral, ocular and genital regions. There was no previous history of drug allergy. There was a gradual onset of the lesions between 7 and 14 days following the initiation of the highly active anti retroviral therapy (HAART). All the laboratory findings (Total white blood cell count, (TWBC), Total red blood cell count (TRBC), differential count (DC) and platelet count) were in normal limits, but erythrocyte sedimentation rate (ESR) and hemoglobin (Hb)% were altered. The CD4 count for all the patients was below 100 cells/μl. Based on the history and clinical presentation, a diagnosis of SJS and TEN was given. HAART was discontinued and 2 ml dexamethasone (4 mg/ml) was given to manage mucocutaneous rashes. Intravenous fluids and vitamin supplements were also administered. Summary data for nine patients with SJS and one patient with TEN induced by NVP has been listed in Table 1.


Oral lesions associated with Nevirapine-induced Stevens-Johnson syndrome and toxic epidermal necrolysis: A report of 10 cases.

Reddy RB, Shekar PC, Chandra KL, Aravind R - J Oral Maxillofac Pathol (2013)

Entire body surface skin denuded and peeled off with minor manipulation and appeared blackish in color (TEN)
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3927350&req=5

Figure 2: Entire body surface skin denuded and peeled off with minor manipulation and appeared blackish in color (TEN)
Mentions: Ten cases of HIV-seropositive patients were reported to Voluntary Counseling Confidential Testing Center (VCCTC), with fever and mucocutaneous ulcerations with a mean duration of 10 days. All the patients were diagnosed as HIV positive one year back (approximately). Out of 10 patients, 6 were males and 4 were females with age range of 22-46 years. On examination, multiple erythematous papules, plaques were present all over the body in nine patients [Figure 1]. The entire skin covering the body surface was denuded and peeled off with minor manipulation and appeared blackish in color in one patient [Figure 2]. Intraorally, multiple oral ulcers of the buccal mucosa, tongue, palate, labial mucosa, soft palate and floor of the mouth were seen in patient with TEN [Figures 3 and 4]. Hemorrhagic crusting of the lips was also noted [Figure 5]. Ophthalmic examination revealed conjunctivitis and ulceration of genitalia was also noted in six patients. Four patients showed involvement of skin, oral, ocular and genital regions. There was no previous history of drug allergy. There was a gradual onset of the lesions between 7 and 14 days following the initiation of the highly active anti retroviral therapy (HAART). All the laboratory findings (Total white blood cell count, (TWBC), Total red blood cell count (TRBC), differential count (DC) and platelet count) were in normal limits, but erythrocyte sedimentation rate (ESR) and hemoglobin (Hb)% were altered. The CD4 count for all the patients was below 100 cells/μl. Based on the history and clinical presentation, a diagnosis of SJS and TEN was given. HAART was discontinued and 2 ml dexamethasone (4 mg/ml) was given to manage mucocutaneous rashes. Intravenous fluids and vitamin supplements were also administered. Summary data for nine patients with SJS and one patient with TEN induced by NVP has been listed in Table 1.

Bottom Line: They are acute life-threatening conditions and cause widespread necrosis of the epithelium.There is persistence of a high risk of SJS or TEN in relation to human immunodeficiency virus (HIV) infection associated with exposure to nevirapine (NVP).In this article, we present nine cases of SJS and one case of TEN in HIV-seropositive individuals who developed cutaneous, oral, ocular and genital lesions while being treated with NVP.

View Article: PubMed Central - PubMed

Affiliation: Department of Oral Pathology, Sibar Institute of Dental Sciences, Takkellapadu, Guntur, Andhra Pradesh, India.

ABSTRACT
Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) are closely related severe, acute mucocutaneous reactions usually caused by drugs. They are acute life-threatening conditions and cause widespread necrosis of the epithelium. There is persistence of a high risk of SJS or TEN in relation to human immunodeficiency virus (HIV) infection associated with exposure to nevirapine (NVP). In this article, we present nine cases of SJS and one case of TEN in HIV-seropositive individuals who developed cutaneous, oral, ocular and genital lesions while being treated with NVP.

No MeSH data available.


Related in: MedlinePlus